Here is an all-too-common scenario in the world today: A healthy person does to the doctor for a check-up and the doctor finds his or her blood pressure is a little high, so a medication is prescribed. The person then goes to a dermatologist for a rash and another medication is recommended. Then the patient is prescribed an antibiotic after a dental procedure, and so on. The patient tells the pharmacist about all three meds but doesn’t mention the 6 to 10 ibuprofen capsules taken every day because of a sore back. This is a prescription for danger.
It’s a pharmacist’s responsibility to check what other meds a patient is taking by looking what else is in the computer, and certainly your physician should be aware of all medications you are taking. They should also know if you are taking over-the-counter pain relievers, especially if you take more than recommended on the label.
Coumadin is a common blood-thinner prescribed often, but it should never be taken at the same time as aspirin. This has been a fatal combination in many cases, and ibuprofen is also not to be taken with the drug, also known as warfarin. Supplements are another yellow flag for people taking prescription medications. Because the ingredients in supplements are not always apparent, it’s best to do some research before taking them at the same time as prescribed medication.
Ginseng is a common ingredient in teas, supplements, and other products that may have positive effects, but it should not be taken by anyone who is prescribed Coumadin. Alcohol and antibiotics taken simultaneously sometimes produces harmful results, and mixing acetaminophen and alcohol can seriously damage your liver.
We remember a case here in Florida where a man resisted going to the dentist for a toothache because he couldn’t afford it and he was taking a large number of Tylenol to ease the pain. Eventually he developed liver problems and died before he could receive a transplant. It is unknown exactly what medications he was taking, and his level of alcohol consumption is not known, but Acetaminophen, (Tylenol) can cause serious, sometimes fatal, liver damage if taken in higher-than-recommended doses, according to a consumer update from the Food and Drug Administration.
What’s the message we’re sending about all these potentially harmful combinations? Don’t rush to add new components to your regimen of medications and supplements. Do some research, talk with your doctor and pharmacist. Write down everything you currently take and bring the list with you the next time you go to the drug store. Ask the pharmacist if you might have a discussion about your situation. Be honest about your alcohol use, because if you drink a lot it makes a big difference in what medications you should be taking.
The Law Firm of Lazarus and Lazarus has been working to better educate people about the dangers of pharmacy mistakes and the importance of knowing what you put into your body. Read labels, ask questions, do research, and talk to the professionals before you take anything.
If you believe that you have had harmful reactions to medication that was prescribed by a doctor and dispensed by a pharmacy, you should call us. We have had over 20 years of experiencing dealing with many issues similar to the ones described above. You can reach us at 954-356-0006 and we’ll be happy to help.